Deadly street drug combination threatening lives in B.C. | iNFOnews | Thompson-Okanagan's News Source

Current Conditions

Mainly Clear
-0.1°C

Kelowna News

Deadly street drug combination threatening lives in B.C.

June 18, 2020 - 2:11 PM

As drug overdose deaths continue to rise in B.C., the Northern Health region has put out an alert about the risks of opioids containing benzodiazepines, or so-called benzos.

Benzos are described in the alert from the health authority as a medication that depresses or slows down brain activity so when combined with opioids, it increases the risk of overdoses.

“Individuals who have overdosed using drugs contaminated with benzodiazepines (or benzos) may be difficult to rouse and slow to respond to naloxone," the alert states.

It suggests calling 911, opening airways and giving rescue breaths along with naloxone to help people suspected of overdosing in this way.

While this alert was issued by the Northern Health Authority today, June 18, Vancouver Coastal Health put out a poster in late May warning the use of opioids (also known as down) with benzos “can cause blackouts and memory loss and may increase the risk of overdose.”

See the poster and more here.


To contact a reporter for this story, email Rob Munro or call 250-808-0143 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above. 

News from © iNFOnews, 2020
iNFOnews

  • Popular kamloops News
View Site in: Desktop | Mobile